Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 8, NWS Denver/Boulder, CO

May 24, 1999Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at May 24, 1999, 1:30 PM MDT for Arapahoe County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 24, 1999, 1:30 PM MDT (19:30 UTC)
Expired
May 24, 1999, 1:45 PM MDT
In force
15 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Arapahoe County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 241930 RRA
TORDEN
COC005-241945-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT MON MAY 24 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 145 PM MDT

* AT 128 PM MDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED 2 
TORNADOES OVER SOUTH CENTRAL ARAPAHOE COUNTY ABOUT 6 MILES WEST OF 
DEER TRAIL...OR ABOUT 31 MILES NORTHWEST OF LIMON...MOVING NORTHWEST 
AT 5 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3958 10411 3960 10407 3968 10410 3967 10418

GIMMESTAD
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 24, 10:50 AM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 24, 10:50 AM MDT, 2 hours 40 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
1050 AM MDT MON MAY 24 1999

RADAR IS ALREADY INDICATING SHWR/TSTM DVLPMNT IN  THE FTHLS OF LARIMER..
BOULDER..CLEAR CREEK..GILPIN AND PARK COUNTIES AS OF 1630Z.  SEE A
STEADY INCREASE IN SHWR/TSTORM DVLPMNT IN THE MTNS AND OVR THE FNT
RNG FOOTHILLS REST OF TODAY WITH LIKELY POPS ALREADY IN FCST.  STEERING
WINDS (700-500MB LAYER) LGT S-SWLY ATTM...SO THESE SHWRS OVR HIR TRRN
XPCTD TO DRIFT SLOWLY OFF FTHLS OF LARIMER AND BOULDER CTYS NXT HR OR
TWO.  LAST EVENINGS ETA SHOWED SFC BASED CAPES NR 2000 J/KG ALG FOOT OF
FNT RNG BY 21Z.  HWVR 15Z RUC WAS ALREADY SHOWING SFC BASED CAPES IN
THE 1800-2400 J/KG ON THE MONUMENT RIDGE AND FTHLS W OF DEN.  SFC
WNDS ACRS NERN CO PLNS RESPONDING TO DEFORMATION ZN OVRHEAD. APRS
SOME SORT OF WK SURGE SLIDING SWWRD TOWARDS FNT RNG.  SHOULD SEE
DVLPMNT OF WK NELY UPSLOPE WNDS ALG FNT RNG FURTHER SUPPORTING STORM
DVLPMNT IN AND NR FTHLS.  BLV SVR WX POTENTIAL LOW TODAY...BUT SMALL
HAIL AND STG MICROBURST WNDS A PRETTY GOOD BET VCNTY OF FTHLS AND OVR
MONUMENT RIDGE. CANT RULE OUT A SVR STORM AS TCU/CBS ALREADY POPPING
ALG WND CONVERGENCE LN OVR NRN EL PASO AND WRN ELBERT CTYS.  MAIN
CONCERN THIS AFTN AND EVE WILL BE POTENTIAL FOR HVY RAINFALL DUE TO
SLOW STORM MOVEMENT.  WILL UPDATE FCST TO MENTION LCLY HVY RAIN UP
ALG FNT RNG.  DO NOT SEE MUCH OF ANYTHING HAPPENING NR NERN CORNER
WHERE ATMOS TOO STABLE.

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON...
PARTICULARLY FOR STORMS MOVING THRU SRN AND CNTRL PORTIONS OF THE FNT
RNG URBAN CORRIDOR.   BAKER

.DEN...NONE.

In the hours before

Special weather statement, May 24, 11:20 AM MDT, 2 hours 10 minutes before
COZ030-032>050-250600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT MON MAY 24 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

STORM SPOTTER ACTIVATION WILL BE NEEDED TODAY.  THE SPOTTER NETWORK
WILL BE ACTIVATED SHORTLY.

SYNOPSIS:  THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE FRONT RANGE
THIS AFTERNOON WITHIN A VERY MOIST AND UNSTABLE ATMOSPHERE.  A WIND
CONVERGENCE BOUNDARY STRETCHING FROM NORTHERN EL PASO COUNTY TO CENTRAL
WASHINGTON COUNTY.  STORMS FORMING ALONG THIS LINE WILL BE SLOW MOVING
CAPABLE OF VERY HEAVY RAINFALL.  LARGE HAIL AND TORNADOES WILL BE ALSO
POSSIBLE WITH SOME OF THESE STORMS AFTER 12 NOON.

SHOWERS AND THUNDERSTORMS FORMING OVER THE FRONT RANGE WILL DRIFT
SLOWLY NORTHEAST OFF THE FOOTHILLS AND ACROSS THE URBAN CORRIDOR.
BECAUSE OF THE SLOW MOVEMENT OF THESE STORMS LOCALLY HEAVY RAIN WILL
BE POSSIBLE.  THESE STORMS MAY ALSO PRODUCE HAIL AND STRONG GUSTY
WINDS.

AGAIN STORM SPOTTER WILL BE NEEDED TODAY.  ANTICIPATE ACTIVATION OF
THE SPOTTER NETWORK SHORTLY.

BAKER
Special weather statement, May 24, 11:20 AM MDT, 2 hours 10 minutes before
COZ030-032>050-250600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT MON MAY 24 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

STORM SPOTTER ACTIVATION WILL BE NEEDED TODAY.  THE SPOTTER NETWORK
WILL BE ACTIVATED SHORTLY.

SYNOPSIS:  THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE FRONT RANGE
THIS AFTERNOON WITHIN A VERY MOIST AND UNSTABLE ATMOSPHERE.  A WIND
CONVERGENCE BOUNDARY STRETCHING FROM NORTHERN EL PASO COUNTY TO CENTRAL
WASHINGTON COUNTY.  STORMS FORMING ALONG THIS LINE WILL BE SLOW MOVING
CAPABLE OF VERY HEAVY RAINFALL.  LARGE HAIL AND TORNADOES WILL BE ALSO
POSSIBLE WITH SOME OF THESE STORMS AFTER 12 NOON.

SHOWERS AND THUNDERSTORMS FORMING OVER THE FRONT RANGE WILL DRIFT
SLOWLY NORTHEAST OFF THE FOOTHILLS AND ACROSS THE URBAN CORRIDOR.
BECAUSE OF THE SLOW MOVEMENT OF THESE STORMS LOCALLY HEAVY RAIN WILL
BE POSSIBLE.  THESE STORMS MAY ALSO PRODUCE HAIL AND STRONG GUSTY
WINDS.

AGAIN STORM SPOTTER WILL BE NEEDED TODAY.  ANTICIPATE ACTIVATION OF
THE SPOTTER NETWORK SHORTLY.

BAKER
Special weather statement, May 24, 11:35 AM MDT, 1 hour 55 minutes before
COZ030-032>050-250600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1135 AM MDT MON MAY 24 1999

...CORRECTION...

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

STORM SPOTTER ACTIVATION WILL BE NEEDED TODAY.  THE SPOTTER NETWORK
WILL BE ACTIVATED SHORTLY.

SYNOPSIS:  THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE FRONT RANGE
THIS AFTERNOON WITHIN A VERY MOIST AND UNSTABLE ATMOSPHERE.  A WIND
CONVERGENCE BOUNDARY STRETCHING FROM NORTHERN EL PASO COUNTY TO CENTRAL
WASHINGTON COUNTY WILL BE THE FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT
BETWEEN NOON AND 2 PM.  STORMS FORMING ALONG THIS LINE WILL BE SLOW
MOVING CAPABLE OF VERY HEAVY RAINFALL.  LARGE HAIL AND TORNADOES WILL BE
ALSO POSSIBLE WITH SOME OF THESE STORMS AFTER 12 NOON.

SHOWERS AND THUNDERSTORMS FORMING OVER THE FRONT RANGE WILL DRIFT
SLOWLY NORTHEAST OFF THE FOOTHILLS AND ACROSS THE URBAN CORRIDOR.
BECAUSE OF THE SLOW MOVEMENT OF THESE STORMS LOCALLY HEAVY RAIN WILL
BE POSSIBLE.  THESE STORMS MAY ALSO PRODUCE HAIL AND STRONG GUSTY
WINDS.

REPEAT...STORM SPOTTERS WILL BE NEEDED TODAY.  ANTICIPATE ACTIVATION OF
THE SPOTTER NETWORK SHORTLY.

BAKER
Special weather statement, May 24, 11:35 AM MDT, 1 hour 55 minutes before
COZ030-032>050-250600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1135 AM MDT MON MAY 24 1999

...CORRECTION...

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

STORM SPOTTER ACTIVATION WILL BE NEEDED TODAY.  THE SPOTTER NETWORK
WILL BE ACTIVATED SHORTLY.

SYNOPSIS:  THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE FRONT RANGE
THIS AFTERNOON WITHIN A VERY MOIST AND UNSTABLE ATMOSPHERE.  A WIND
CONVERGENCE BOUNDARY STRETCHING FROM NORTHERN EL PASO COUNTY TO CENTRAL
WASHINGTON COUNTY WILL BE THE FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT
BETWEEN NOON AND 2 PM.  STORMS FORMING ALONG THIS LINE WILL BE SLOW
MOVING CAPABLE OF VERY HEAVY RAINFALL.  LARGE HAIL AND TORNADOES WILL BE
ALSO POSSIBLE WITH SOME OF THESE STORMS AFTER 12 NOON.

SHOWERS AND THUNDERSTORMS FORMING OVER THE FRONT RANGE WILL DRIFT
SLOWLY NORTHEAST OFF THE FOOTHILLS AND ACROSS THE URBAN CORRIDOR.
BECAUSE OF THE SLOW MOVEMENT OF THESE STORMS LOCALLY HEAVY RAIN WILL
BE POSSIBLE.  THESE STORMS MAY ALSO PRODUCE HAIL AND STRONG GUSTY
WINDS.

REPEAT...STORM SPOTTERS WILL BE NEEDED TODAY.  ANTICIPATE ACTIVATION OF
THE SPOTTER NETWORK SHORTLY.

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:56 PM MDTSevere Thunderstorm WarningBOUElbert34 min
May 24, 5:58 PM MDTTornado WarningBOULincoln32 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.